Alert archive / Kansas / Special Weather Statements in 2014
Special Weather Statement, NWS Springfield, MO
NWS Springfield, MO issued this special weather statement at Aug 9, 2014, 11:49 AM CDT for Cherokee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 11:49 AM CDT (16:49 UTC)
- Expired
- Aug 9, 2014, 12:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
413
WWUS83 KSGF 091649
SPSSGF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT SAT AUG 9 2014
KSZ101-091730-
CHEROKEE KS-
1149 AM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1230 PM
CDT...
AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHERMAN TO FAULKNER TO 15 MILES SOUTHWEST OF MELROSE...MOVING EAST AT
25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...COLUMBUS...
CRESTLINE...FAULKNER...GALENA...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SCAMMON...SHERMAN...
SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR AND WEST MINERAL.
PEOPLE IN CHEROKEE COUNTY...INCLUDING WEST MINERAL...CARONA...
COLUMBUS...SCAMMON...TREECE...WEIR...BAXTER SPRINGS AND GALENA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
3700 9507 3700 9508 3733 9509
TIME...MOT...LOC 1649Z 278DEG 23KT 3737 9504 3712 9500
3692 9518
$$
BOXELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:15 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 9, 11:15 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1115 AM CDT Sat Aug 9 2014 ...Short term forecast update... .UPDATE... Issued at 1109 AM CDT SAT AUG 9 2014 A pesky complex of thunderstorms continues to slide east-south east across southeastern Kansas late this morning. Despite the insistence of just about every short term model available, it appears probable that this area of thunderstorms will survive long enough to clip southeastern Kansas and far southwestern Missouri through early to mid afternoon. While not expecting any widespread severe weather out of this complex, measured wind speeds so far this morning have been around 35-40 MPH as it moves through. Couldn't rule out a bit of additional strengthening as it moves a little further east, but for not the environment doesn't appear like it will be able to support anything too strong. Other impact of this complex will be with high temperatures this afternoon. Knocked readings down 5+ degrees across southwestern Missouri given the expected arrival of the rain/thunderstorms. Hard to say whether this is enough, and wouldn't be surprised if temperatures do dip back into the 70s for a short time before recovering a bit this afternoon. Needless to say, temperatures will be an ongoing challenge for the rest of the day. && .SHORT TERM...(Today and Tonight) Issued at 244 AM CDT SAT AUG 9 2014 For early this morning, light winds will allow for the development of some fog across portions of the region. Similar to yesterday morning, the best chances for heavier fog will be along and north of the plateau. This will once again impact the Lake of the Ozarks, Stockton, and Pomme de Terre lakes regions. The fog will burn of fairly quickly For today, the region will remain under slight upper level northwesterly flow. this will allow for the potential for some isolated showers or a thunderstorm to be possible through the day as a moist air mass remains in place over the area. The combination of the upper level flow, and any short wave that moves through the pattern, with the moist air in place, a stalled surface boundary and warm air advection into the area, will allow for pop up summer time showers from later this morning through this evening. Temperatures today will be similar to yesterday with the warmest reading across extreme southwest Missouri and southeastern Kansas. Temperatures will be cooler towards central Missouri. Will be watching a storm complex across southeastern Nebraska and Northeastern Kansas early today as it has begun to move to the southeast. Current models don't have a very good handle on this storm system. If it does continue into the day, it would likely begin to impact portions of the Ozarks around mid day. This would mainly be north of the Plateau. For tonight, a weak short wave ridge will move across the region. This will limit rain chances. Temperatures will be mild with most location falling into the middle 60s to around 70 degrees overnight. .LONG TERM...(Sunday through Friday) Issued at 244 AM CDT SAT AUG 9 2014 Heading into the second half of the weekend and the start of next week, an upper level wave will move through the persistent upper level northwesterly flow and push a surface low into the region. This combination will bring another round of showers and storms to the region for much of the day Sunday through early Monday morning. Behind this system though is a fairly expansive Canadian surface high that will slide across the northern plains and into the Ozarks region for late Monday through most of next week. Little to no rain chances are then expected until late next week into next weekend as an upper level low begins to flatten the flow aloft. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 639 AM CDT SAT AUG 9 2014 For the KSGF/KJLN/KBBG tafs: IFR stratus and fog is hanging just off to the north and northeast of KSGF attm, and for now it looks like it will stay that way. A stationary front is positioned over AR/OK. Chances for shra/tsra will occur close to the southern MO/AR border closer to the front, otherwise expect vfr conditions. Some late night fog may occur again late in the taf period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && UPDATE...Boxell SHORT TERM...Hatch LONG TERM...Hatch AVIATION...DSA
Hazardous weather outlook, Aug 9, 11:19 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1119 AM CDT SAT AUG 9 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101630- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1119 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... AN AREA OF THUNDERSTORMS WILL MOVE INTO SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI LATE THIS MORNING THROUGH MID AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. A FEW ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND ESPECIALLY INTO THIS EVENING AND TONIGHT. THIS ACTIVITY WILL MAINLY BE FOCUSED ACROSS FAR SOUTHERN MISSOURI. HEAT INDICES WILL REACH THE MID TO UPPER 90S ACROSS SOUTHERN MISSOURI TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE SATURDAY NIGHT THROUGH MONDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED... BUT AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE. GUSTY WINDS UP TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF PENNIES WILL CAN BE EXPECTED WITH ANY STRONG THUNDERSTORMS. AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT TIMES INTO THE WEEKEND ACROSS PORTIONS OF SOUTHERN AND WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, Aug 9, 11:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT SAT AUG 9 2014
KSZ101-091730-
CHEROKEE KS-
1149 AM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1230 PM
CDT...
AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHERMAN TO FAULKNER TO 15 MILES SOUTHWEST OF MELROSE...MOVING EAST AT
25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...COLUMBUS...
CRESTLINE...FAULKNER...GALENA...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SCAMMON...SHERMAN...
SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR AND WEST MINERAL.
PEOPLE IN CHEROKEE COUNTY...INCLUDING WEST MINERAL...CARONA...
COLUMBUS...SCAMMON...TREECE...WEIR...BAXTER SPRINGS AND GALENA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
3700 9507 3700 9508 3733 9509
TIME...MOT...LOC 1649Z 278DEG 23KT 3737 9504 3712 9500
3692 9518
BOXELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 31 min |
| Aug 9, 2:06 PM CDT | Special Weather Statement | SGF | Barry | 39 min |
Nearby
Special Weather Statements in Kansas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.